Delayed serum sickness-like reaction mimicking septic shock after antivenom therapy: A case report.
Xiaobin Wang, Wenkai Bin
✦ AI-curated · Sources linked
Case in brief
A woman in her early 60s returned about 7 days after antivenom therapy with widespread urticarial and purpuric maculopapular rash, itching, fever, vomiting, fatigue, dizziness, hypotension, and thrombocytopenia. She was initially treated for suspected sepsis and septic shock, with elevated inflammatory markers and inflammatory changes on chest CT. The timing, rash, low complement C3 and C4, proteinuria, and subsequent course supported a severe delayed serum sickness-like reaction as an important contributor, although infection was not fully excluded. With anti-infective and supportive treatment, her blood pressure, rash, platelet count, inflammatory markers, and follow-up laboratory findings improved over 7 days.
What made this case unusual
The delayed reaction presented with circulatory instability and elevated procalcitonin, closely resembling septic shock; infection could not be completely excluded because systematic pathogen testing was not completed during the acute phase.
Diagnostic / clinical pearl
After antivenom exposure, rash and hypotension developing within days should prompt consideration of a delayed serum sickness-like reaction. Assess complement levels and urinalysis alongside infection evaluation, and do not let elevated procalcitonin alone settle the diagnosis.